Article Text

Download PDFPDF
Reminder of important clinical lesson
Tuberculosis complicated by immune reconstitution inflammatory syndrome in a patient on anti-TNFα therapy for Crohn's disease
  1. Caroline O'Dowd1,
  2. Peter Kewin2,
  3. John Morris3,
  4. Mark Cotton4
  1. 1Department of Respiratory Medicine, Victoria Infirmary, Glasgow, UK
  2. 2Department of Respiratory Medicine, Southern General Hospital, Glasgow, UK
  3. 3Department of Gastroenterology, Glasgow Royal Infirmary, Glasgow, UK
  4. 4Department of Respiratory Medicine, Glasgow Royal Infirmary, Glasgow, UK
  1. Correspondence to Peter Kewin, peterkewin{at}nhs.net

Summary

A 28-year-old man treated with the antitumour necrosis factor α (TNFα) monoclonal antibody infliximab for Crohn's disease developed pulmonary tuberculosis (TB), despite testing negative for latent TB prior to treatment. On starting anti-TB treatment and withdrawal of the anti-TNFα therapy, he deteriorated both clinically and radiologically. He was diagnosed with a flare of Crohn's disease, and immune reconstitution inflammatory syndrome (IRIS) in his right upper lobe and mediastinal lymph nodes, and commenced on oral prednisolone. Anti-TNFα therapy was re-introduced, and prednisolone weaned, following 4 months of anti-TB treatment without complication. He made a full recovery from TB, although his Crohn's symptoms continue to be troublesome. There has been no reactivation of TB to date, after 2 years follow-up.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.